Hail, Chippewa
- When
- July 9, 4:18 AM CST
- Where
- Chippewa County, 5.09 mi SW of Eagleton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.010, -91.440
Scattered thunderstorms developed over west central Wisconsin, ahead of a cold front across eastern Minnesota early Thursday morning. The storms over eastern Minnesota developed an outflow boundary which led to additional thunderstorms development over western Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered thunderstorms developed over west central Wisconsin, ahead of a cold front across eastern Minnesota early Thursday morning. The storms over eastern Minnesota developed an outflow boundary which led to additional thunderstorms development over western Wisconsin. Although a few large hail stones occurred and minor wind damage reported, most of the storms were sub-severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 9, 3:12 AM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 412 AM CDT Thu Jul 9 2020 .SHORT TERM...(Today through Friday) Issued at 412 AM CDT Thu Jul 9 2020 Two convective clusters - one over northern Minnesota (heading east northeast) and the other over northeast Kansas (heading southeast) are diverging, leaving a large void over most of the CWA. An outflow boundary associated with the MN cluster is pushing east across eastern MN and a few showers have developed behind it. Not expecting these to build into much and little activity is anticipated through the morning as the overnight convection has contaminated the prefrontal atmosphere across the CWA. As the surface cold front heads southeast this afternoon, it will encounter a recovering airmass over southern MN and WI. Warm and unstable air should allow thunderstorm development to take place before quickly shifting to the southeast this evening. The severe threat is low and should be sporadic like it has been during the last couple days. A couple storms could produce large hail and damaging winds. A Canadian airmass with the coolest temperatures since late June will arrive tonight. Lows in the upper 50s to mid 60s are expected. Will need to watch out for fog formation with crossover temperatures being met and winds decoupling. The column will be rather dry, however, so not forecasting anything widespread. A seasonably warm day with comfortable humidity and plenty of sunshine is on tap for Friday. .LONG TERM...(Friday night through Wednesday) Issued at 412 AM CDT Thu Jul 9 2020 Two pattern shifts should take place into late July. An intense ridge will retreat to the southwest and build to over 600 dm, allowing a trough to develop across the north central and eastern parts of the United States. This will result in northwest flow for the Upper Midwest and a fairly active pattern. Numerous systems coming onshore the Canadian Pacific coast will send smaller disturbances across the Northern Plains to Great Lakes, offering periodic thunderstorm chances. Some severe weather will be possible with these, but such fine scale features responsible for that possibility are not well forecast beyond about 12 hours. Therefore, precip probabilities are broad and reside in the mid range until confidence increases either way. This pattern will keep temperatures near normal with highs in the 80s and lows in the 60s. The pattern will shift again by the middle of next week as the ridge spreads eastward across the southern half of the country. By late next week, model guidance has been fairly consistent in showing a massive ridge of nearly 600 dm encompassing the southern two thirds of the U.S. An intense heat wave would be expected with the possibility of widespread 100s under the ridge into late July. Ensemble spread is quite large for us being on the edge and ranges from the intense heat scenario to a cooler and stormier pattern in the ring of fire. Either way, it will be interesting to watch. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1127 PM CDT Wed Jul 8 2020 Generally VFR conditions throughout. There is a chance for showers and thunderstorms. These storms should weaken as they move eastward overnight, but could see some redevelopment on Thursday, especially east of I-35. KMSP... Generally VFR conditions throughout, but could have some thunderstorms on Thursday. As of now the best chance is around mid-day. Winds should become northwesterly. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW at 10-15 kt. SAT...VFR with -TSRA possible. Wind NW at 10 kt. SUN...VFR. Wind VRB at 05 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...Borghoff LONG TERM...Borghoff AVIATION...JRB
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 313 AM CDT Thu Jul 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 100815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 313 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. There is a Marginal Risk of severe storms across southern Minnesota and western Wisconsin today. Large hail, damaging winds, and heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Rounds of thunderstorms are expected through the middle of next week. Some severe weather is possible at times. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Borghoff
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM HAIL CAMERON 45.41N 91.75W
07/09/2020 M0.70 INCH BARRON WI TRAINED SPOTTER
&&
BORGHOFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM HAIL 1 NW BLOOMINGTON 44.84N 93.32W
07/09/2020 M1.00 INCH HENNEPIN MN PUBLIC
&&
BORGHOFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM HAIL 1 SSW RICHFIELD 44.86N 93.29W
07/09/2020 E0.88 INCH HENNEPIN MN PUBLIC
REPORTED AT LYNDALE AND I-494.
&&
BORGHOFFSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 514 AM CDT Thu Jul 9 2020 WIZ016-027-091045- Chippewa-Rusk- 514 AM CDT Thu Jul 9 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL RUSK AND CENTRAL CHIPPEWA COUNTIES... At 513 AM CDT, strong thunderstorms were clustered near Bloomer, or 12 miles north of Eau Claire, moving northeast at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Chippewa Falls, Lake Hallie, Bloomer, Cornell, Sheldon, Tilden, Holcombe, Otter Lake, Jim Falls, Eagleton and County Roads F And H. This includes U.S. Highway 53 between mile markers 98 and 114. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4490 9154 4513 9158 4538 9092 4502 9092 TIME...MOT...LOC 1013Z 241DEG 33KT 4504 9143 TDH
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
515 AM CDT Thu Jul 9 2020
WIZ028-091045-
Eau Claire-
515 AM CDT Thu Jul 9 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAU CLAIRE COUNTY...
At 515 AM CDT, strong thunderstorms were clustered 7 miles northwest
of Strum, or 11 miles northeast of Mondovi, moving northeast at 40
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Eau Claire, Altoona, Augusta, Fall Creek, Foster, Brackett and Allen.
This includes Interstate 94 in Wisconsin between mile markers 70 and
83.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4459 9145 4460 9154 4466 9162 4486 9131
4486 9127 4466 9107
TIME...MOT...LOC 1015Z 232DEG 33KT 4464 9146
TDHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
518 AM CDT Thu Jul 9 2020
MNZ077-091045-
Rice-
518 AM CDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RICE COUNTY...
At 517 AM CDT, a strong thunderstorm was located near Warsaw, or 8
miles west of Faribault, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Faribault, Morristown, Warsaw and Faribault Airport.
This includes Interstate 35 between mile markers 56 and 66.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4429 9353 4432 9353 4434 9352 4448 9339
4434 9314 4421 9348
TIME...MOT...LOC 1017Z 233DEG 25KT 4429 9345
TDHThe La Crosse radar (KARX), 133 km away, was scanning. The volume nearest the first event began at 10:18 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A swath of hail, the majority of which was half inch size, fell north of River Falls for several minutes. The largest hail stone was quarter size.
A downburst likely occurred in the city of Menomonie as a few power lines were blown down, and a large tree was snapped off 10 feet above the ground on the north side of Menomonie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892378, 895511, 895488, 892610.